Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Marquette, MI

July 16, 2005Baraga County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 16, 2005, 5:27 PM EDT for Baraga County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2005, 5:27 PM EDT (21:27 UTC)
Expired
Jul 16, 2005, 6:00 PM EDT
In force
33 min
Issued by
NWS Marquette, MI
Area
Counties, with a storm outline in the text

County Baraga County, MI

The radar

The Marquette radar (KMQT), 50 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 162128
SVRMQT
MIC013-162200-
/O.NEW.KMQT.SV.W.0039.050716T2127Z-050716T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
527 PM EDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARAGA COUNTY IN NORTH CENTRAL UPPER MICHIGAN

* UNTIL 600 PM EDT

* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF SKANEE...OR 18 MILES EAST
  OF LANSE. THE STORM WAS MOVING NORTHEAST AT 10 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN BARAGA COUNTY

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES
WHEN ACCOMPANIED BY STRONG WIND GUSTS.

LAT...LON 4692 8805 4678 8805 4676 8802 4676 8800
      4672 8800 4669 8805 4669 8807 4680 8824
      4693 8809 4693 8806

$$

JLB
2 follow-up statements
000 
WWUS53 KMQT 162144
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
543 PM EDT SAT JUL 16 2005

MIC013-162200-
/O.CON.KMQT.SV.W.0039.000000T0000Z-050716T2200Z/
BARAGA MI-
543 PM EDT SAT JUL 16 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARAGA COUNTY
UNTIL 600 PM EDT...

AT 543 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES
NORTHEAST OF MOUNT ARVON...OR 20 MILES EAST OF LANSE. THE SEVERE
THUNDERSTORM WAS MOVING NORTHEAST AT 10 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN BARAGA COUNTY

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES
WHEN ACCOMPANIED BY STRONG WIND GUSTS.

LAT...LON 4692 8805 4678 8805 4676 8802 4676 8800
      4672 8800 4669 8805 4669 8807 4680 8824
      4693 8809 4693 8806

$$

JLB
000 
WWUS53 KMQT 162150
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
549 PM EDT SAT JUL 16 2005

MIC013-162159-
/O.CAN.KMQT.SV.W.0039.000000T0000Z-050716T2200Z/
BARAGA MI-
549 PM EDT SAT JUL 16 2005

...SEVERE THUNDERSTORM WARNING CANCELLED FOR BARAGA COUNTY...

DOPPLER RADAR INDICATED THAT THE STORM HAS WEAKENED. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WARNINGS AND FORECASTS.

$$

JLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:45 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 16, 4:45 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
445 PM EDT SAT JUL 16 2005

.DISCUSSION...

ANOTHER WARM ONE ACROSS UPR MI THIS AFTN WITH TEMPS INTO THE LWR 90S
MOST AREAS AWAY FM THE SHORES. MOISTURE HAS GRADUALLY INCREASED
TODAY WITH DEWPOINTS IN THE 60S. RESULTANT SFC BASED INSTABILITY
RUNNING TOWARD 1000 J/KG WITH MINIMAL CIN. THERE IS A WEAK SHORTWAVE
TROUGH DRAPED ACROSS AREA AND THIS ALONG WITH THE INSTABILITY HAS
KICKED OFF SOME THUNDERSTORMS ACROSS INTERIOR OF W HALF OF CWA.
STORMS ARE VERY ISOLD BUT ARE PRODUCING LIGHTNING AND HEAVY
DOWNPOURS. RUC INDICATES W CWA REMAINS WITHIN POSITIVE H85 THETA-E
ADVECTION THIS EVENING AND THIS ALONG WITH DAYTIME HEATING WILL
LIKELY KEEP THE THUNDERSTORMS GOING INTO EARLY EVENING. PLACED ISOLD
POPS AS FAR EAST AS MARQUETTE TO MUNISING ALONG PROGGED THETA-E
RIDGE BUT EVEN THAT COULD BE A STRETCH BASED OFF HOW STORMS THIS
MORNING PROGRESSED. THETA-E ADVECTION INCREASES LATER TONIGHT IN NW
WI AND H85 WINDS ALSO INCREASE. MAY SEE CONVECTION TRY TO SNEAK INTO
W ZONES LATE TONIGHT WITH ELEVATED INSTABILITY BTWN 500-1000 J/KG
AND CINH LESS THAN 20 J/KG BUT THINK MAIN AXIS WILL STAY JUST W SO
KEPT DRY FCST OVERNIGHT IN MAINLY NEUTRAL VORTICITY ADVECTION
PATTERN.

ELEVATED CONVECTION LOOKS MORE POSSIBLE BY SUN MORNING ACROSS W TIER
SO HAVE BROUGHT SOME SLIGHT CHANCE POPS INTO THOSE AREAS. AFTER LATE
MORNING QUESTION IS WHETHER ANY SFC BASED CONVECTION WILL FORM IN
AFTN. FROM A THERMODYNAMIC PERSPECTIVE T/TD OF 90/65 SUPPORTS CAPES
BTWN 1500-2000 J/KG AND LITTLE CIN. FORECAST SOUNDINGS DO NOT LOOK
AS CAPPED AS YOU WOULD THINK WITH SUCH WARM H85 TEMPS (AROUND +21C)
SO THINK SOME CONVECTION IS POSSIBLE. NOT VERY MUCH IN WAY OF PVA
(ONLY A WEAK SHORTWAVE IS PROGGED AHEAD OF PRIMARY SHORTWAVE TROUGH
THAT MOVES ACROSS SUN NIGHT). FORECAST SOUNDINGS INDICATE THERE MAY
BE ENOUGH DRY AIR IN MID LEVELS TO PROHIBIT CONVECTION AND SFC
PATTERN IS NEUTRAL WITH MINOR CONVERGENCE PROGGED. STILL...THINK AT
LEAST SOME PULSE TYPE CONVECTION IS POSSIBLE WITH THE HIGH CAPE AND
SMALL CIN ENVIRONMENT...SO PLACED THIS IN GRIDS MAINLY INLAND ACROSS
W HALF. INTERESTING THAT BETTER MID LEVEL FEATURE TO DRIVE
CONVECTION WILL BE OVR N LWR MI (A BUNCH OF CONVECTION WITH THIS
FEATURE TODAY)...BUT THINK E ZONES WILL BE STABILIZED BY S FLOW OFF
LK MI TO PROHIBIT ANY CONVECTION THERE. TEMPS OTHER
STORY...ESPECIALLY IF NO CONVECTION/CLOUD COVER DEVELOPS. H85 TEMPS
AS WARM AS +23C OVR FAR W OFF GFS/NAM...WHICH WOULD YIELD MID-UPR
90S WITH FULL SUN. WILL HAVE TO WATCH THE HEAT INDEXES AS WELL. WILL
MENTION IN HWOMQT.

PRIMARY CHANCE OF RAIN ARRIVES OVERNIGHT SUN NIGHT AS VERY STRONG
SHORTWAVE TROUGH FOR JULY PLOWS INTO UPR LAKES. H5 HEIGHT FALLS WITH
THE FEATURE THIS MORNING IN WA WERE AROUND 100M...QUITE STRONG. UPR
DIFFLUENCE AHEAD OF TROUGH LATER SUN NIGHT SHOULD SPUR ON HIGHER
COVERAGE TO POPS ACROSS W WITH COVERAGE BECOMING MORE SCT FARTHER E
AWAY FM BETTER LIFT FM PRIMARY SHORTWAVE WHICH LIFTS NE INTO
ONTARIO. DO THINK SOME RAINFALL IS A GOOD BET FOR MOST CWA AS DEEP
LAYER Q-VECTOR CONVERGENCE INTERACTS WITH PWATS INCREASING TOWARD
1.75 INCHES. LATER FCSTS WILL LIKELY NEED TO INCREASE POPS ACROSS W
FOR SUN NIGHT. CHANCY POPS SEEM FINE E HALF. VERY MILD NIGHT WITH
MINS IN UPR 60S TO AROUND 70 WITH SFC FRONT CLOSING IN FM W.
CONTINUE TO CARRY CHANCE POPS AS FRONT CROSSES INTO EARLY AFTN. MAIN
STORY WILL THEN QUICKLY TURN TO A VERY DIFFERENT WX REGIME...AT
LEAST BRIEFLY. TROUGH PUSHES THROUGH BY LATE AFTN. NAM/GFS SHOW
STRONG COLD AIR ADVECTION WITH H85 TEMPS DOWN TO AROUND +4C BY 00Z
TUE AS THERMAL TROUGH ROTATES ACROSS LATE MON AFTN INTO MON NIGHT
MAY SEE SOME INSTABILITY SHOWERS...ESPECIALLY IF ANY LINGERING
SHORTWAVE ARE PINWHEELING THROUGH AS GFS/NAM INDICATES. STRONG W
WINDS WILL REVISIT REGION FOR FIRST TIME IN A WHILE TOO WITH BLYR
WINDS INCREASING TO 30KT IN AFTN. TIGHT CYCLONIC FLOW FOLLOWED BY
HIGH PRES BUILDING IN WILL LIKELY LEAD TO VERY WINDY CONDITIONS ON
KEWEENAW. MAY NEED A HEADLINE FOR THAT...BUT FOR RIGHT NOW WENT
20-30MPH IN GRIDS.

EXTENDED (TUE THROUGH SAT)...PERIOD WILL START OFF BLO NORMAL AS UPR
LAKES IS WITHIN WAKE OF STRONG TROUGH THAT PASSES THROUGH MON. H85
DROPPING BLO 10C ON STIFF NW WINDS IF GFS COLD PUSH VERIFIES WOULD
LEAD TO TEMPS IN THE 60S ALONG LK SUPERIOR TUE AFTN...BUT A MORE
TEMPERATE SOLN LIKE 00Z ECMWF SUGGEST READINGS IN LWR 70S LAKESIDE
AND AROUND 80 INLAND AND ALONG LK MI WITH NRLY WIND COMPONENT. BREAK
FM RECENT PERSISTENT HEAT IS BRIEF THOUGH AS RETURN FLOW BOOSTS
TEMPS BACK INTO THE UPR 80S INLAND ON WED...EXCEPT ALONG LK MI WHERE
70S SHOULD BE COMMON. LK MI NOT QUITE AS MUCH AS A COOLING INFLUENCE
NOW THANKS TO WATER TEMPS AOA 70F. ANOTHER FRONT MAKES RUN AT UPR
LAKES BY LATE WED INTO THU. 06Z/12Z GFS BACKED AWAY FM AMOUNT OF
HEIGHT FALLS WITH THE SYSTEM AND ARE MUCH LESS POTENT WITH FRONTAL
BOUNDARY. THAT IS SIMILAR TO ECMWF/CANADIAN AND IS PREFERRED WITH
ZONAL FLOW MORE LIKELY OVR N TIER AS BROAD/HOT W-E ORIENTED RIDGE
HOLDS OVR MOST OF LWR 48. A SMALL CHANCE OF PCPN INTO W ZONES THU
BEFORE ENERGY WITH SHORTWAVE TROUGH BEGINS TO SPLIT AND/OR
DISSIPATE...A COMMON FATE FOR THESE SYSTEMS THIS SUMMER THUS FAR.
MODELS DO AGREE THAT A LARGE HIGH PRES AREA WITH MUCH COOLER TEMPS
WILL SPREAD ACROSS FOR FRI. TEMPS COULD BE UP TO 20F COOLER FRI THAN
THU...ESPECIALLY EAST. AGAIN...LIKE WED...RETURN FLOW QUICKLY TRIES
TO DEVELOP INTO SAT. BEST CHANCE OF PCPN SAT WOULD BE OVR SW AS WARM
FRONT TAKES SHAPE TO THE W. TEMPS ON SAT SHOULD REMAIN AROUND NORMAL
FOR MID JULY.

COORD WITH APX AND GRB...THANKS.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JLA
Hazardous weather outlook, Jul 16, 5:15 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
515 PM EDT SAT JUL 16 2005

MIZ001>007-009>014-084-085-171200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
515 PM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING WEST OF
LINE FROM MUNISING TO ESCANABA...THEN ON SUNDAY OVER WESTERN UPPER
MICHIGAN. THE STRONGEST STORMS WILL PRODUCE FREQUENT LIGHTNING AND
LOCALLY HEAVY DOWNPOURS. TEMPERATURES AWAY FROM LAKE MICHIGAN ON
SUNDAY ARE EXPECTED TO REACH THE LOWER TO MIDDLE 90S. THESE READINGS
COMBINED WITH THE INCREASING HUMIDITY WILL PRODUCE HEAT INDEX
READINGS INTO THE UPPER 90S.

WHERE IT DOES NOT RAIN...FIRE DANGER WILL REMAIN HIGH.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE OVER THE WEST HALF OF UPPER MICHIGAN
SUNDAY NIGHT...AND ACROSS CENTRAL UPPER MICHIGAN MONDAY MORNING.
THERE IS A SLIGHT RISK THAT SOME OF THE STORMS OVER WESTERN UPPER
MICHIGAN MAY BECOME SEVERE SUNDAY NIGHT...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

WEST WINDS COULD GUST AS HIGH AS 40 MPH MONDAY AFTERNOON.

THERE IS AN INCREASED RISK OF RIP CURRENTS LATE MONDAY NIGHT INTO
TUESDAY AFTERNOON FROM MUNISING TO GRAND MARAIS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY AND SATURDAY...MAINLY
OVER WESTERN UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY NIGHT.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

JLA

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.